Hail, Hanover
- When
- May 5, 4:49 PM EST
- Where
- Hanover County, 2 mi NW of Mechanicsville
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -77.400
Baseball size hail reported. Vehicles damaged.
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 1:50 PM EST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 250 PM EDT WED MAY 5 2004 .SYNOPSIS... WK CDFNT MOVES THROUGH RGN THIS EVENING. HIGH PRES MOVES ACRS THU INTO ERY FRI. BACK DOOR CDFNT MOVES THROUGH FRI NGT...AS HI PRES MOVES ACRS SRN NEW ENG. FNT THEN LIFTS BACK NORTH SAT NGT. RGN REMAINS INVOF OR S OF ELONGATED FNT SUN INTO MIDDLE OF NEXT WEEK. && .DISCUSSION... SOME CONCERN ABOUT STG TSTMS NEXT 3-6 HRS...PRIMARILY ACRS NRN/NERN SXNS OF CWA. AM MOST CONCERNED ABOUT NRN NECK AND DELMARVA...AS THIS RGN APPRS TO BE IN ZONE OF STGST UVV ASSOCD WITH AMPLIFYING UPR TROF. BIGGEST CONCERN WILL BE STG WINDS...ALTHO LMTD INSTBY ARGUES FOR SCT/WINDELY SCT COVERAGE AT BEST. SHOULD BE NICE DAY ON THU...WITH TEMPS VA/INTR NE NC NR OF ABV 80. COOLER ERN PTNS DUE TO CD WATER...BUT SHOULD STILL SEE TEMPS IN THE 70S. OXB SHOULD...HOWEVER...STAY IN THE 60S. NEXT FNT WILL DROP SOUTH THROUGH RGN FRI EVE...AND PRODUCE STGR ONSHORE FLOW. HAVE MADE SGFNT DROP TO MIN TEMPS FRI NGT CSTL AREAS...AND MAX TEMPS SAT...SPCLY CSTL AREAS. COULD REMAIN IN THE 50S SOME DELMARVA AREAS ON SAT...BUT WILL NOT GO THAT LOW ATTM. ETA/GFS SUG CNVTV COMPLEXES COULD PRODUCE PCPN ACRS LWR MD ERN SHORE CNTYS FRI NGT/SAT...AND HAVE INCLUDED POPS FOR SRHA/TSTMS. BACK DOOR MOVES N OF RGN ON SUN...ALLOWING FOR A RETURN TO VERY WARM CONDS SUN/MON. DAYS 6/7 STILL VERY MUCH IN DOUBT...BUT NW UPR FLOW AND FNT NR RGN SUGS POTENTIAL FOR SHRA/TSTMS...AND HAVE INCLUDED SLIGHT CHC THOSE DAYS...MAINLY DIURNAL IN NATURE. && .MARINE...NO FLAGS...ALTHO COULD BE A 3-4 HOUR PERIOD OF WINDS ARND 20 KTS THIS EVENING ALONG CST AHD OF FNT. && .AVIATION...MAINLY VFR INTO THU...XPC FOR MVFR/PSBL IFR IN TSTMS THIS EVE. && .PRELIMINARY POINT TEMPS/POPS... SBY 48 73 55 85 / 30 0 10 10 OXB 49 67 56 76 / 30 0 10 10 WAL 50 70 56 84 / 30 0 10 10 FVX 50 82 58 90 / 10 0 10 10 RIC 52 80 59 89 / 10 0 10 10 PTB 53 81 59 90 / 20 0 10 10 AKQ 53 80 59 89 / 20 0 10 10 PHF 54 76 60 88 / 20 0 10 10 ORF 56 75 60 86 / 20 0 10 10 ECG 58 78 59 86 / 10 0 10 10 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. SAMMLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT WED MAY 05 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-052330- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT WED MAY 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 341 PM EDT WED MAY 5 2004 VAZ061-062-069-052015- CUMBERLAND VA-GOOCHLAND VA-POWHATAN VA- 341 PM EDT WED MAY 5 2004 ...GUSTY THUNDERSTORM MOVING THROUGH CENTRAL VIRGINIA... AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CARTERSVILLE...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR PROVOST...AND...ROCK CASTLE AT 345 PM EDT...JEFFERSON...AND...MICHAUX AT 355 PM EDT...MAIDENS AT 400 PM EDT...FINE CREEK MILLS AT 410 PM EDT...CROZIER...AND...SABOT AT 415 PM EDT. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE HALF INCH PER HOUR ARE POSSIBLE. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 418 PM EDT WED MAY 5 2004 VAZ068>070-052045- AMELIA VA-CHESTERFIELD VA-POWHATAN VA- 418 PM EDT WED MAY 5 2004 ...STRONG THUNDERSTORM MOVING ACROSS POWHATAN COUNTY TOWARDS WESTERN CHESTERFIELD COUNTY... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOSELEY...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOSELEY...AND...SKINQUARTER AT 425 PM EDT...WINTERPOCK AT 435 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND RAINFALL RATES OF THREE QUARTERS OF AN INCH PER HOUR. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 441 PM EDT WED MAY 5 2004 VAZ070-052115- CHESTERFIELD VA- 441 PM EDT WED MAY 5 2004 ...STRONG THUNDERSTORM MOVING INTO CHESTERFIELD COUNTY... AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOSELEY...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINTERPOCK AT 450 PM EDT...BEACH AT 500 PM EDT...AND APPROACHING THE WEST SIDE OF PETERSBURG BY 520 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 500 PM EDT WED MAY 5 2004 VAZ063-052145- HANOVER VA- 500 PM EDT WED MAY 5 2004 ...STRONG THUNDERSTORM MOVING INTO HANOVER COUNTY... AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF ASHLAND...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR GILMAN AT 505 PM EDT...GUM TREE AT 510 PM EDT...ASHLAND AT 515 PM EDT...ASHCAKE AT 520 PM EDT...ATLEE AT 525 PM EDT...AND STUDLEY AT 530 PM EDT. WIND GUSTS TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THIS STORM. IN ADDITION...EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. HURLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 501 PM EDT WED MAY 5 2004 VAZ064-074>076-052200- CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA- 503 PM EDT WED MAY 5 2004 ...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS NORTHERN CAROLINE COUNTY...WESTERN WESTMORELAND AND ESSEX COUNTIES...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR CHANCE AT 510 PM EDT...CHAMPLAIN AT 515 PM EDT...SINGERLY AT 520 PM EDT...NEWLAND AT 525 PM EDT...NAYLORS BEACH AT 530 PM EDT...ETHEL AT 535 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THESE THUNDERSTORMS INCLUDE DUNNSVILLE...FORT A.P. HILL...HAGUE...LEEDSTOWN...LORETTO...MONTROSS...PORT ROYAL...TAPPAHANNOCK AND WARSAW. WIND GUSTS TO 40 MPH AND HAIL TO MARBLE SIZE ARE POSSIBLE WITH THESE STORMS. SAMMLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 514 PM EDT WED MAY 5 2004 VAZ070-080-081-052200- CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA- 514 PM EDT WED MAY 5 2004 ...CLUSTER OF STRONG THUNDERSTORMS CONTINUING TO MOVE ACROSS PORTIONS OF CENTRAL VIRGINIA... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF COLONIAL HEIGHTS...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MATOACA...AND...ADDISON AT 530 PM EDT...ETTRICK...AND...EXIT 61 ALONG I 85 AT 535 PM EDT...PETERSBURG...AND...PETERSBURG NATIONAL BATTLEFIELD AT 545 PM EDT...FORT LEE AT 550 PM EDT. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS... ALONG WITH RAINFALL RATES OF THREE QUARTERS OF AN INCH PER HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
The Norfolk radar (KAKQ), 77 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
4 hail. Local standard time, as filed.
Baseball size hail reported. Vehicles damaged.
Golfball size hail near I-295 and Creighton Road.
Quarter size hail measured at JEJ Moore Middle School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405413, 5405414, 5405415, 5405416.